Alert archive / Texas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS Amarillo, TX

April 7, 1999Gray County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 7, 1999, 10:38 PM CDT for Gray County, Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 7, 1999, 10:38 PM CDT (03:38 UTC)
Expired
Apr 7, 1999, 11:30 PM CDT
In force
52 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Gray County, TX

The radar

The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 11:12 PM CDTHail 0.75Alanreed, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 10:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1999-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1999-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3026 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KAMA 080340 RRA
SVRAMA
TXC179-080430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1038 PM CDT WED APR 7 1999

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRAY COUNTY IN THE TEXAS PANHANDLE

* UNTIL 1130 PM CDT

* AT 1038 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF ALANREED...OR ABOUT 15
  MILES NORTH OF CLARENDON...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MCLEAN AT 1050 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AND STAY AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN
PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...
DEADLY LIGHTNING...AND VERY HEAVY RAIN.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 8:30 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 7, 8:30 PM CDT, 2 hours 8 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
830 PM CDT WED APR 7 1999

A SURFACE LOW LOCATED ACROSS THE CENTRAL ROCKIES IS PROJECTED
TO MAKE ITS WAY INTO NORTHEASTERN COLORADO TONIGHT. SCATTERED
THUNDERSTORMS WILL DEVELOP OVERNIGHT ALONG A SURFACE TROUGH WHICH
MAY BECOME A DRYLINE LATER TONIGHT EXTENDING SOUTH OF THE LOW.
HOWEVER...THE LOWS SLOWER MOVEMENT AND TRACK FURTHER NORTHEAST THAN
EARLIER EXPECTED...SHOULD PUSH THE SEVERE WEATHER THREAT FURTHER
NORTH AND EAST FOR THE TEXAS AND OKLAHOMA PANHANDLES. THEREFORE HAVE
TAKEN OUT THE MENTION OF POSSIBLE SEVERE STORMS FOR THE SOUTHWESTERN
AND EXTREME NORTHWESTERN TEXAS PANHANDLE INCLUDING THE WESTERN
OKLAHOMA PANHANDLE.

.AMA...
TX...HIGH WIND WATCH FOR THURSDAY TXZ001>003-006>008.
OK...HIGH WIND WATCH FOR THURSDAY OKZ001-002.

CB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 10:10 PM CDTSevere Thunderstorm WarningAMADonley65 min
Apr 7, 11:17 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler58 min

Nearby

Severe Thunderstorm Warnings in Texas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.